Alert archive / Oregon / Wind Advisories in 2008

Wind Advisory 32, NWS Pendleton, OR

November 24, 2008Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Nov 24, 2008, 9:09 AM PST for Union County, Oregon. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2008, 9:09 AM PST (17:09 UTC)
Expired
Nov 24, 2008, 5:00 PM PST
In force
8 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 241709
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
909 AM PST MON NOV 24 2008

...VERY WINDY IN THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY TODAY...

.WINDS HAVE INCREASED SIGNIFICANTLY IN THE SOUTHERN PORTION OF THE
GRANDE RONDE VALLEY AND WILL REMAIN VERY WINDY UNTIL LATE THIS
AFTERNOON. 

ORZ049-250100-
/O.NEW.KPDT.WI.Y.0032.081124T1709Z-081125T0100Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
909 AM PST MON NOV 24 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON FOR THE
SOUTHERN PORTION OF THE GRANDE RONDE VALLEY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. 

SOUTH WINDS SUSTAINED AT 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE IN AREAS SOUTH OF LA GRANDE THROUGH 5 PM. THIS INCLUDES
LADD AND PYLES CANYONS AND NEAR THE TOWN OF UNION. WINDS WILL
GRADUALLY DECREASE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
1 follow-up statement
000 
WWUS76 KPDT 250059
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
459 PM PST MON NOV 24 2008

...WIND ADVISORY FOR THE GRANDE RONDE VALLEY WILL EXPIRE AT 5 PM PST...

ORZ049-250200-
/O.EXP.KPDT.WI.Y.0032.000000T0000Z-081125T0100Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
459 PM PST MON NOV 24 2008

...WIND ADVISORY WILL EXPIRE AT 5 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM PST THIS AFTERNOON. 

PRESSURE GRADIENTS HAVE DECREASED IN THE GRANDE RONDE VALLEY THIS
AFTERNOON AND AS A RESULT...WINDS HAVE DECREASED TO 20 TO 30 MPH
WITH GUSTS TO 35 MPH. THE PRESSURE GRADIENTS ARE EXPECTED TO
CONTINUE DECREASING THIS EVENING. THEREFORE THE WIND ADVISORY WILL
EXPIRE AT 5 PM PST. DRIVERS ON INTERSTATE 84 THROUGH LADD AND
PYLES CANYONS SHOULD STILL DRIVE WITH CAUTION AND BE PREPARED FOR
BRIEF PERIODS OF WINDS IN EXCESS OF 30 MPH FOR THE NEXT HOUR OR
TWO.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Nov 24, 9:00 AM PST, 9 minutes earlier.

Area forecast discussion, Nov 24, 9:00 AM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
900 AM PST MON NOV 24 2008

.SHORT TERM...MAIN CONCERNS TODAY ARE WINDS IN THE GRANDE RONDE
VALLEY AND FOR THE NEXT COUPLE OF DAYS STAGNANT AIR IN THE BOUNDARY
LAYER OVER THE LOWER COLUMBIA BASIN AND ADJACENT VALLEYS. PRESSURE
GRADIENTS IN THE GRANDE RONDE VALLEY WILL SUPPORT BREEZY TO LOCALLY
WINDY CONDITIONS TODAY WITH WINDY CONDITIONS IN LADD AND PYLES
CANYONS. ACTUAL PRESSURE GRADIENTS IN THE GRANDE RONDE VALLEY ARE
STRONGER THAN NAM12 MODEL GUIDANCE WITH GUIDANCE INDICATING
GRADIENTS INCREASING A BIT AND REMAINING SNUG UNTIL AROUND MIDDAY
AND THEN RELAXING IN THE AFTERNOON. WE WILL ISSUE A WIND ADVISORY
SHORTLY FOR THE GRANDE RONDE VALLEY...WHICH WILL BE IN EFFECT UNTIL
5 PM PST THIS AFTERNOON.  POLAN

&&

.PREVIOUS DISCUSSION... /ISSUED 341 AM PST MON NOV 24 2008/

SHORT TERM...TODAY THROUGH TUESDAY...RIDGE OF HIGH PRESSURE WILL
SIT OVER THE REGION FOR THE NEXT 24 TO 36 HOURS THEN SLOWLY MOVE OFF
TO THE EAST LATE TUESDAY. THE RIDGE WILL BE UNDERCUT BY A SPLITTING
WEATHER SYSTEM THAT FORCES A CLOSED LOW PRESSURE SYSTEM TO FORM OFF
THE WEST COAST AND THEN DIVE INTO CALIFORNIA AS THE SOUTHERN PORTION
OF THE SPLIT FLOW. THE NORTHERN SPLIT FLOW WILL PUSH A WEAK FRONT
INTO THE AREA LATE TUESDAY WITH SOME PRECIPITATION MAKING IT TO THE
CASCADES BY THE AFTERNOON. FOR TODAY TEMPERATURES OVERALL WILL BE
SLIGHTLY WARMER EXCEPT IN THE COLUMBIA BASIN WHERE A STRONG
INVERSION WILL KEEP COLD AIR TRAPPED WITH VERY LITTLE TEMPERATURE
CHANGE. COULD EVEN SEE SOME MORNING PATCH FOG IN THE BASIN MAINLY
ALONG THE COLUMBIA AND YAKIMA RIVERS. TONIGHT WILL SEE A SLIGHT
INCREASE IN HIGH CLOUDS WHICH WILL HELP MODERATE OVERNIGHT LOW
TEMPERATURES UPWARD SLIGHTLY ALONG WITH THE CHANCE OF PATCHY FOG
THROUGHOUT THE LOWER COLUMBIA BASIN.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY NIGHT...MODELS ARE
STARTING TO COME IN BETTER AGREEMENT IN THE EXTENDED. A WEAK UPPER
LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA TUESDAY NIGHT INTO
WEDNESDAY. SHOWER ACTIVITY SHOULD BE IN THE MOUNTAINS DUE TO UPSLOPE
FLOW. AS THIS SYSTEM EXITS WEDNESDAY NIGHT A BRIEF RIDGE OF HIGH
PRESSURE WILL PROVIDE A CHANCE FOR PATCHY FOG MAINLY BELOW 2500
FEET. THE MODELS BOTH INDICATE A WEATHER SYSTEM OFF THE COAST
THURSDAY THAT MAY IMPACT OUR AREA...BUT ECMWF AND GFS DISAGREE ON
TIMING AND POSITION OF THIS SYSTEM. ECMWF HAS THE SYSTEM MOVING IN
TO THE NORTH A BIT FASTER...PUTTING IT INTO IDAHO BY FRIDAY MORNING.
THIS SUGGEST A DRIER COOLER PATTERN FOR OUR AREA VERSUS THE GFS. GFS
HAS THE SYSTEM EXITING BY FRIDAY NIGHT TO THE SOUTH. GFS SOLUTION
WOULD BE A WETTER SOLUTION...SINCE IT HAS THE TROUGH MOVING RIGHT
OVER THE CWA IN A NORTH TO SOUTH PATTERN VERSUS THE ECMWF EAST TO
WEST PATTERN. THE MODELS COME BACK IN LINE BY SATURDAY WITH A LARGE
SCALE RIDGE BUILDING IN OFF THE WEST COAST. IF THE MODELS HOLD
TOGETHER IN THE EXTENDED FROM SATURDAY ON...FOG WILL BE A CONCERN
FOR THE LOWER ELEVATIONS BUT 850MB TEMPS SUGGEST HIGHS TO BE
POSSIBLY IN THE 50S OR 60S IN REDMOND.  WEBER

AVIATION...12Z TAFS...KDLS...KPDT...KALW...AND KPSC MAY SEE PERIODS
OF MVFR TO IFR CONDITIONS THIS MORNING DUE TO MIST OR PATCHY FOG.
VISIBILITIES MAY FALL FROM 1 TO 3 MILES...WITH BRIEF PERIODS OF LESS
THAN A MILE VISIBILITY. CIGS AT TIMES MAY FALL TO LESS THAN 1000
FEET. OTHERWISE VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS
WITH WINDS EXPECTED TO BE 10KTS OR LESS. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  28  46  32 /   0   0   0  10
ALW  45  32  45  33 /   0   0   0  10
PSC  45  28  46  29 /   0   0   0  10
YKM  44  25  44  26 /   0   0  10  10
HRI  46  27  48  29 /   0   0   0  10
ELN  43  23  43  26 /   0   0  10  10
RDM  54  22  52  26 /   0   0  10  20
LGD  48  35  49  32 /   0   0   0  20
GCD  53  30  53  31 /   0   0   0  10
DLS  47  31  46  35 /   0   0  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY IN EFFECT UNTIL 5 PM PST IN ORZ049.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/91/89
Hazardous weather outlook, Nov 24, 5:05 AM PST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
505 AM PST MON NOV 24 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-251315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
505 AM PST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL BE OVER THE REGION PROVIDING FAIR WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK WEATHER SYSTEM WILL MOVE THROUGH THE FORECAST AREA TUESDAY
NIGHT BRINGING A SLIGHT CHANCE OF PRECIPITATION. HIGH PRESSURE WILL
THEN REBUILD OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

Wind Advisories in Oregon, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.